Advertisement

Mathematische Annalen

, Volume 356, Issue 3, pp 845–867 | Cite as

Speed-up of combustion fronts in shear flows

  • François HamelEmail author
  • Andrej Zlatoš
Article

Abstract

This paper is concerned with the analysis of speed-up of reaction-diffusion-advection traveling fronts in infinite cylinders with periodic boundary conditions. The advection is a shear flow with a large amplitude and the reaction is nonnegative, with either positive or zero ignition temperature. The unique or minimal speeds of the traveling fronts are proved to be asymptotically linear in the flow amplitude as the latter goes to infinity, solving an open problem from Berestycki (Nonlinear PDEs in condensed matter and reactive flows, Kluwer, Doordrecht, 2003). The asymptotic growth rate is characterized explicitly as the unique or minimal speed of traveling fronts for a limiting degenerate problem, and the convergence of the regular traveling fronts to the degenerate ones is proved for positive ignition temperatures under an additional Hörmander-type condition on the flow.

Keywords

Shear Flow Ignition Temperature Harnack Inequality Strong Maximum Principle Minimal Speed 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgments

We thank Tom Kurtz and Daniel Stroock for useful discussions and pointers to references. FH is indebted to the Alexander von Humboldt Foundation for its support. His work was also supported by the French Agence Nationale de la Recherche through the project PREFERED. AZ was supported in part by NSF grants DMS-1113017 and DMS-1056327, and by an Alfred P. Sloan Research Fellowship. Part of this work was carried out during visits by FH to the Departments of Mathematics of the Universities of Chicago and Wisconsin and by AZ to the Faculté des Sciences et Techniques, Aix-Marseille Université, the hospitality of which is gratefuly acknowledged.

References

  1. 1.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33–76 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Audoly, B., Berestycki, H., Pomeau, Y.: Réaction-diffusion en écoulement stationnaire rapide. C. R. Acad. Sci. Paris Ser. II 328, 255–262 (2000)zbMATHGoogle Scholar
  3. 3.
    Bages, M., Martinez, P., Roquejoffre, J.-M.: How travelling waves attract the solutions of KPP equations. Trans. Amer. Math. Soc. 364, 5415–5468 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Berestycki, H.: The influence of advection on the propagation of fronts in reaction-diffusion equations. In: Berestycki, H., Pomeau, Y. (eds.) Nonlinear PDEs in Condensed Matter and Reactive Flows, NATO Science Series C, 569. Kluwer, Doordrecht (2003)Google Scholar
  5. 5.
    Berestycki, H., Hamel, F.: Front propagation in periodic excitable media. Comm. Pure Appl. Math. 55, 949–1032 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Berestycki, H., Hamel, F.: Gradient estimates for elliptic regularizations of semilinear parabolic and degenerate elliptic equations. Comm. Part. Diff. Equ. 30, 139–156 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Berestycki, H., Hamel, F.: Reaction-diffusion equations and propagation phenomena. Applied Mathematical Sciences, Springer, Berlin (to appear)Google Scholar
  8. 8.
    Berestycki, H., Hamel, F., Nadirashvili, N.: Elliptic eigenvalue problems with large drift and applications to nonlinear propagation phenomena. Comm. Math. Phys. 253, 451–480 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Berestycki, H., Hamel, F., Nadirashvili, N.: The speed of propagation for KPP type problems. I-eriodic framework. J. Europ. Math. Soc. 7, 173–213 (2005)Google Scholar
  10. 10.
    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model: II-Biological invasions and pulsating traveling fronts. J. Math. Pures Appl. 84, 1101–1146 (2005)Google Scholar
  11. 11.
    Berestycki, H., Larrouturou, B., Lions, P.-L.: Multidimensional traveling-wave solutions of a flame propagation model. Arch. Ration. Mech. Anal. 111, 33–49 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Berestycki, H., Larrouturou, B., Roquejoffre, J.-M.: Stability of traveling fronts in a curved flame model, Part I: linear analysis. Arch. Ration. Mech. Anal. 117, 97–117 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Berestycki, H., Nirenberg, L.: On the method of moving planes and the sliding method. Bol. Soc. Bras. Mat. 22, 1–37 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Berestycki, H., Nirenberg, L.: Traveling fronts in cylinders. Ann. Inst. H. Poincaré. Anal. Non Lin. 9, 497–572 (1992)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Constantin, P., Kiselev, A., Oberman, A., Ryzhik, L.: Bulk burning rate in passive-reactive diffusion. Arch. Ration. Mech. Anal. 154, 53–91 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    El Smaily, M.: Pulsating traveling fronts: asymptotics and homogenization regimes. Europ. J. Appl. Math. 19, 393–434 (2008)zbMATHCrossRefGoogle Scholar
  17. 17.
    El Smaily, M.: Min-max formulæ for the speeds of pulsating traveling fronts in periodic excitable media. Ann. Mat. Pura Appl. 189, 47–66 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    El Smaily, M., Kirsch, S.: The speed of propagation for KPP reaction-diffusion equations within large drift. Adv. Diff. Equ. 6, 361–400 (2011)Google Scholar
  19. 19.
    Fannjiang, A., Papanicolaou, G.: Convection enhanced diffusion for periodic flows. SIAM J. Appl. Math. 54, 333–408 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Fife, P.C.: Mathematical aspects of reacting and diffusing systems. Lecture Notes in Biomathematics. Springer, Berlin (1979)Google Scholar
  21. 21.
    Hamel, F.: Formules min-max pour les vitesses d’ondes progressives multidimensionnelles. Ann. Fac. Sci. Toulouse 8, 259–280 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hamel, F.: Qualitative properties of KPP and monostable fronts: monotonicity and exponential decay. J. Math. Pures Appl. 89, 355–399 (2008)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Hamel, F., Roques, L.: Uniqueness and stability properties of monostable pulsating fronts. J. Europ. Math. Soc. 13, 345–390 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Hamel, F., Zlatoš, A.: The Harnack inequality for a class of degenerate elliptic operators. Int. Res. Math. Notices (2012)Google Scholar
  25. 25.
    Heinze, S.: Large convection limits for KPP fronts. Preprint, Heidelberg (2005)Google Scholar
  26. 26.
    Heinze, S., Papanicolaou, G., Stevens, A.: Variational principles for propagation speeds in inhomogeneous media. SIAM J. Appl. Math. 62, 129–148 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Kanel’, Ya I.: Stabilization of solution of the Cauchy problem for equations encountred in combustion theory. Mat. Sbornik 59, 245–288 (1962)MathSciNetGoogle Scholar
  28. 28.
    Kiselev, A., Ryzhik, L.: Enhancement of the traveling front speeds in reaction-diffusion equations with advection. Ann. Inst. H Poincaré, Analyse Non Lin. 18, 309–358 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Bull. Univ. État Moscou. Bull. Univ. État Moscou. Sér. Internationale A 1, 1–26 (1937)Google Scholar
  30. 30.
    Mallordy, J.-F., Roquejoffre, J.-M.: A parabolic equation of the KPP type in higher dimensions. SIAM J. Math. Anal. 26, 1–20 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Murray, J.D.: Mathematical biology. Springer, Berlin (2003)zbMATHGoogle Scholar
  32. 32.
    Novikov, A., Ryzhik, L.: Boundary layers and KPP fronts in a cellular flow. Arch. Ration. Mech. Anal. 184, 23–48 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Roquejoffre, J.-M.: Stability of traveling fronts in a curved flame model, Part II: non-linear orbital stability. Arch. Ration. Mech. Anal. 117, 119–153 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Roquejoffre, J.-M.: Eventual monotonicity and convergence to traveling fronts for the solutions of parabolic equations in cylinders. Ann. Inst. H. Poincaré. Anal. Non Lin. 14, 499–552 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Rothschild, L.P., Stein, E.M.: Hypoelliptic differential operators and nilpotent groups. Acta Math. 137, 247–320 (1976)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Ryzhik, L., Zlatoš, A.: KPP pulsating front speed-up by flows. Comm. Math. Sci. 5, 575–593 (2007)zbMATHGoogle Scholar
  37. 37.
    Shigesada, N., Kawasaki, K.: Biological invasions: theory and practice, Oxford series in ecology and evolution. Oxford Univ. Press., Oxford (1997)Google Scholar
  38. 38.
    Stroock, D.W., Varadhan, S.R.S.: On the support of diffusion processes with applications to the strong maximum principle. In: Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, vol. III, probability theory, University of California Press, Berkeley, pp. 333–359 (1972)Google Scholar
  39. 39.
    Vega, J.M.: On the uniqueness of multidimensional traveling fronts of some semilinear equations. J. Math. Anal. Appl. 177, 481–490 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Weinberger, H.F.: On spreading speeds and traveling waves for growth and migration in periodic habitat. J. Math. Biol. 45, 511–548 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Xin, X.: Existence of planar flame fronts in convective-diffusive periodic media. Arch. Ration. Mech. Anal. 121, 205–233 (1992)zbMATHCrossRefGoogle Scholar
  42. 42.
    Xin, J.: Existence and nonexistence of travelling waves and reaction-diffusion front propagation in periodic media. J. Stat. Phys. 73, 893–926 (1993)zbMATHCrossRefGoogle Scholar
  43. 43.
    Xin, J.X.: Analysis and modeling of front propagation in heterogeneous media. SIAM Review 42, 161–230 (2000)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Zlatoš, A.: Reaction-diffusion front speed enhancement by flows. Ann. Inst. H. Poincaré Anal. Non Linéaire 28, 711–726 (2011)zbMATHCrossRefGoogle Scholar
  45. 45.
    Zlatoš, A.: Sharp asymptotics for KPP pulsating front speed-up and diffusion enhancement by flows. Arch. Ration. Mech. Anal. 195, 441–453 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Zlatoš, A.: Generalized traveling waves in disordered media: existence, uniqueness, and stability. Preprint. (2009). http://arxiv.org/abs/0901.2369

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Faculté des Sciences, Aix-Marseille Université & Institut Universitaire de France LATP Marseille Cedex 13France
  2. 2.Department of MathematicsUniversity of WisconsinMadisonUSA

Personalised recommendations